Acute pancreatitis in children can result from a wide variety of etiologies, one of them being drug toxicity. Although the list of medications associated with acute pancreatitis is extensive, the literature provides stronger evidence for drugs such as 6-mercaptopurine, azathioprine, angiotensin-converting enzyme (ACE) inhibitors, metronidazole, asparaginase, acetaminophen and valproic acid. Valproic acid is a drug frequently used in pediatrics. Although most side effects associated with its use are benign, it may also be linked to severe adverse reactions. The most commonly reported include hepatotoxicity, teratogenicity, and acute pancreatitis. Valproic acid-induced acute pancreatitis is thought to occur due to an idiosyncratic reaction, which is independent of drug levels in the blood and can happen at any time during treatment.
No takes yet. Share an insight, caveat, or question.
Labjaková et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: